Back

Serotonin Syndrome

What It Is, Causes, Signs, Symptoms, and More

Author:Georgina Tiarks

Editors:Alyssa Haag,Ian Mannarino, MD, MBA,Kelsey LaFayette, DNP, ARNP, FNP-C

Illustrator:Jessica Reynolds, MS

Copyeditor:Stacy Johnson, LMSW


What is serotonin syndrome?

Serotonin syndrome, also called serotonin toxicity or serotonin toxidrome, is a potentially life-threatening drug reaction to certain medications that increase serotonin levels. Medications that cause overactivation of serotonin receptors may induce serotonin syndrome. Serotonin, also known as 5-hydroxytryptamine (5-HT), is a neurotransmitter (i.e., chemical messenger) in the central nervous system that plays a role in appetite, memory, learning, sleep, sexual behavior, and other mood stabilization effects.  Over the years, serotonin syndrome has taken on various other names, such as serotonin storm, serotonin poisoning, serotonin sickness, and hyperserotonemia.

Prescription bottle of selective serotonin reuptake inhibitors.

What causes serotonin syndrome?

Serotonin syndrome is caused by serotonergic drugs, which overstimulate 5HT-1A and 5HT-2A receptors in the central nervous system. Any drug that increases serotonin levels in the body may carry a risk of serotonin syndrome. Excess serotonin synthesis as a result of phentermine (i.e., weight loss medication) or L-tryptophan (i.e., amino acid) can upregulate the production of serotonin. Medications that increase the release of serotonin from the body, such as illicit drugs (e.g., cocaine) or amphetamines, can result in serotonin toxicity. Many medications decrease serotonin reuptake, thereby increasing the amount of serotonin available. Such medications include antidepressant medications such as selective serotonin reuptake inhibitors (SSRIs) like sertraline, escitalopram, and fluoxetine. In addition, tricyclic antidepressants (e.g., amitriptyline, imipramine, nortriptyline); serotonin-norepinephrine reuptake inhibitors (e.g., venlafaxine, duloxetine); dietary supplements (e.g., St. John’s Wort); and certain opioids (e.g., tramadol) also decrease serotonin reuptake. 

Some atypical antidepressants (e.g., buspirone), triptans (e.g., sumatriptan), and other medications, like metoclopramide (i.e., prokinetic medication), may act by activating serotonin receptors. Meanwhile, monoamine oxidase inhibitors (e.g., phenelzine, isocarboxazid) decrease serotonin metabolism by inhibiting an enzyme responsible for its breakdown. Finally, medications such as dextromethorphan reduce certain CYP450 enzymes, which affect serotonin metabolism.  

In addition, increasing serotonergic drug doses, combining multiple serotonergic medications, or overdosing on serotonergic medication can cause serotonin syndrome. Individuals may also need counsel on how long to wait before starting another serotonergic medication as some have long half-lives and may stay in the body for extended periods.

Excited Mo character in scrubs
Join millions of students and clinicians who learn by Osmosis!
Start Your Free Trial

What are the signs and symptoms of serotonin syndrome?

The signs and symptoms of serotonin syndrome may range from mild to fatal and typically begin about 24 hours after exposure to excess serotonin. Serotonin syndrome symptoms may be remembered with the “the 3 A’s” mnemonic: altered mental status, neuromuscular abnormalities, and autonomic hyperactivity. Altered mental status refers to changes in temperament such as agitation, restlessness, or anxiety. Neuromuscular abnormalities may present as ocular clonus (i.e., involuntary muscle contraction of the eye), hyperreflexia, tremors, and rigidity of muscles. Meanwhile, signs of autonomic hyperactivity may include tachycardia (i.e., elevated heart rate), hypertension (i.e., elevated blood pressure), diaphoresis (i.e., sweating), mydriasis (i.e., pupillary dilation), flushed skin, arrhythmias (i.e., irregular heart rhythm), vomiting, or diarrhea.

 Those with mild cases may experience tremors, sweating, tachycardia, hypertension, and nausea, among other milder symptoms. Individuals with more moderate serotonergic toxicity may also experience fever, often greater than 40 degrees Celsius or 104 degrees Fahrenheit; hyperactive bowel sounds; clonus; and agitation. More severe symptoms may include worsening hyperthermia and delirium. As an individual’s condition worsens, other complications may develop, including rhabdomyolysis (i.e., rapid muscle breakdown), myoglobinuria (i.e., myoglobin in urine), respiratory failure, and kidney failure. Eventually, if left untreated, it may lead to coma or death.

How is serotonin syndrome diagnosed?

A healthcare professional may diagnose serotonin syndrome after a thorough history and a physical examination. There is no specific diagnostic test that leads to a serotonin syndrome diagnosis. Instead, diagnosing serotonin syndrome is based on clinical presentation and excluding other possible causes. Individuals who use prescription or over-the-counter medications (e.g., serotonergic medications); use illicit drugs (e.g., LSD, cocaine, amphetamines, ecstasy), dietary supplements (e.g., St. John’s Wort); have a history of depression or chronic pain, or have renal failure may be key findings that alert a provider to a diagnosis of serotonin syndrome. 

The Hunter Serotonin Toxicity Criteria (HSTC), a more recent set of criteria, outline two factors an individual must meet to be diagnosed with serotonin syndrome. The first states an individual must take a serotonergic medication. The second criterion includes experiencing one of the following: spontaneous clonus.

Lab findings, although not specific to serotonin syndrome, lab findings may show leukocytosis (i.e., elevated white blood cell count), elevated creatinine, elevated transaminases, or low bicarbonate levels. Of note, measuring levels of serotonin is not an effective diagnostic method.

When diagnosing serotonin syndrome, it is essential to rule out neuroleptic malignant syndrome (NMS). Like serotonin syndrome, an individual with NMS may experience altered mental status, fever, and autonomic instability. An individual with neuroleptic malignant syndrome may show muscle rigidity and hyporeflexia. Additionally, neuroleptic malignant syndrome is typically caused by antipsychotics, which would be present in their history. Neuroleptic malignant syndrome may also develop gradually rather than acutely, as seen in serotonin syndrome.

Other conditions such as malignant hyperthermia, anticholinergic toxicity, sympathomimetic toxicity, heat stroke, meningitis, and central hyperthermia may also be considered and excluded.

How is serotonin syndrome treated?

If suspected, serotonin syndrome is typically treated emergently. If the individual takes serotonergic medication, it may be discontinued to prevent further exacerbation. Supportive care, such as oxygen, intravenous fluids, antipyretics, and benzodiazepine sedation, may be initiated to regulate vital signs. In most cases, serotonin syndrome resolves within 24 hours after cessation of the offending drug and introduction of supportive care. In rare circumstances, an individual may require intubation and ventilatory support. If supportive measures are insufficient, serotonin antagonists, such as cyproheptadine, a 5HT-2A antagonist, may also be utilized to reverse the effects of the serotonin agonists.

What are the most important facts to know about serotonin syndrome?

Serotonin syndrome is life-threatening toxicity caused by excess serotonin. Any medication that increases serotonin may be responsible for causing serotonin syndrome, including antidepressant medication such as serotonin reuptake inhibitors (SSRIs and SNRIs), TCAs, MAOIs, and atypical antidepressants. In addition, opioids, such as tramadol and dextromethorphan, may be culpable. Other medications such as ondansetron, ciprofloxacin, sumatriptan, illicit drugs, and dietary supplements can also play a role. The symptoms of serotonin syndrome include autonomic dysfunction, agitation, and hyperactivity. Diagnosis is primarily through clinical presentation and the exclusion of other medical conditions. While often a favorable prognosis, cases of serotonin syndrome can be fatal. Therefore, it should be treated urgently with discontinuation of the offending medications and supportive care. In some instances, cyproheptadine may also be prescribed.

Quiz yourself on Serotonin Syndrome

2 Questions available

Quiz now!

8 Flashcards available

Quiz now!

Watch related videos:

Mo with coat and stethoscope

Want to Join Osmosis?

Join millions of students and clinicians who learn by Osmosis!

Start Your Free Trial

Related links

Antidepressants - SSRIs and SNRIs: Nursing
Selective serotonin reuptake inhibitors
Psychiatric emergencies: Pathology review

Resources for research and reference

Francescangeli J, Karamchandani K, Powell M, Bonavia A. The serotonin syndrome: from molecular mechanisms to clinical practice. Int J Mol Sci. 2019;20(9):2288. Published 2019 May 9. doi:10.3390/ijms20092288

Garcia-Garcia AL, Newman-Tancredi A, Leonardo ED. P5-HT1A receptors in mood and anxiety: recent insights into autoreceptor versus heteroreceptor function. Psychopharmacology. 2013;231(4):623-636. doi:https://doi.org/10.1007/s00213-013-3389-x

Ronan GP, Ronan N, McGettigan S, Browne G. Serotonin syndrome unmasking thyrotoxicosis. BMJ Case Rep. 2019;12(3):e228404. Published 2019 Mar 7. doi:10.1136/bcr-2018-228404

Tormoehlen LM, Rusyniak DE. Neuroleptic malignant syndrome and serotonin syndrome. Handb Clin Neurol. 2018;157:663-675. doi:10.1016/B978-0-444-64074-1.00039-2

Uddin MF. Controversies in serotonin syndrome diagnosis and management: a review. Journal of Clinical and Diagnostic Research. Published online 2017. doi:https://doi.org/10.7860/jcdr/2017/29473.10696